Dear Dr. J,
A lot of longer term Sub users have reported (to each other here on the forum) some side effects like numbness in the arms, pain in elbows and hands falling asleep. Have you heard of these side effects and are there others that we don't here about often but are definitely related to long term Sub use? My 2 sisters and myself are all on Sub and have been for over a year. We have all developed this problem as have others I've talked with. Any idea what causes this?
The active ingredient in Suboxone, buprenorphine, has been used clinically for over 30 years. There are IV formulations in use in hospitals, and there is a skin patch called 'butrans' in the UK that is used for chronic pain from osteoarthritis. So understand that this is not a 'new substance'. It IS a bit new, though, to take it in such high concentrations as are found in Suboxone.
For any substance, I follow the science-- anecdotes can cause a great deal of confusion. Do people here all know the story of silicone breast implants and autoimmune diseases? For years, everyone talked about getting fibromyagia or other conditions because of their silicone breast implants. Dow Corning paid a couple BILLION dollars in settlements. Then a huge study put the issue to rest-- there is NO relationship between silicone breast implants and autoimmune diseases. For awhile there, everyone was certain that they were connected! They were taken off the market by the FDA, and the lawyers were running ads, and winning.
Now, silicone breast implants are back on the market after the FDA quietly reversed itself. There were no headlines about the 'lack of a connection'. This type of thing happens quite often, and the press usually gets it wrong. And when the truth comes out there is no fanfare.
My point is that you have to be careful with anecdotal reports. I don't know if there is some true connection between Suboxone and hand numbness, but many people on or off Suboxone get hand numbness; once a person is on Suboxone, he tends to blame every new symptom on it. Every person who gets hand numbness who takes Suboxone sees this as 'another case': everyone who gets hand numbness NOT on Suboxone is not discussed.
To give another example, whether or not global warming is 'real', you will see how the expectations change perception: when it is hot, people say 'wow, that global warming is horrible', but when it is cold nobody says the reverse.
At this point we do not know of long-term harmful effects from taking Suboxone. One last comment though: it is known that treating childhood cancers with radiation increases the risk of cancer later. Does that mean we don't treat childhood cancers? Of course not! Opiate dependence is often fatal, and almost always very destructive; the success rates for 'will power' and even for residential treatment are low, below 50% by a longshot in most studies. So I would be willing to accept some risk of side effects with Suboxone, given the risk of NOT treating the disease of addiction. Eventually something better will come along, but for now, outside of constipation, buprenorphine is a pretty good maintenance agent for some people.
i wanted to add that yes, i exp the numbness in the hands and pinching in arms every once in a while, i have a friend thats been on it as long as i have and she had a stroke at age 30 (with no prior related issues with the heart), i myself have been exp palpitations, rapid heart beats and bouts of elevated blood pressure. I was wondering if use of suboxone by women for more than 3 years has produced similar incidents in other users. I absolutly love suboxone and believe it to be the only treatment that actually works for Opiot addiction yet i am starting to worry about long term side effects.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.